Communications in Mathematical Sciences

Volume 19 (2021)

Number 7

On the continuous time limit of ensemble square root filters

Pages: 1855 – 1880



Theresa Lange (Fakultät für Mathematik, Universität Bielefeld, Germany)

Wilhelm Stannat (Institut für Mathematik, Technische Universität Berlin, Germany; and Bernstein Center for Computational Neuroscience, Berlin, Germany)


We provide a continuous time limit analysis for the class of ensemble square root filter algorithms with deterministic model perturbations. In the particular linear case, we specify general conditions on the model perturbations implying convergence of the empirical mean and covariance matrix towards their respective counterparts of the Kalman–Bucy filter. As a second main result we identify additional assumptions for the convergence of the whole ensemble towards solutions of the ensemble Kalman–Bucy filtering equations introduced in [J. de Wiljes, S. Reich, and W. Stannat, SIAM J. Appl. Dyn. Syst. 17(2):1152–1181, 2018]. The latter result can be generalized to nonlinear Lipschitz-continuous model operators. A striking implication of our results is the fact that the limiting equations for the ensemble members are universal for a large class of ensemble square root filters. This yields a mathematically rigorous justification for the analysis of these algorithms with the help of the ensemble Kalman–Bucy filter.


continuous time limit, ensemble square root filter, deterministic model perturbations

2010 Mathematics Subject Classification

60F99, 60H35, 93E11

Received 25 March 2020

Accepted 2 April 2021

Published 7 September 2021